Alert archive / Oklahoma / Special Weather Statements in 2023
Special Weather Statement, NWS Norman, OK
NWS Norman, OK issued this special weather statement at May 12, 2023, 10:10 PM CDT for Logan County, Oklahoma. It was in force for 35 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 12, 2023, 10:10 PM CDT (03:10 UTC)
- Expired
- May 12, 2023, 10:45 PM CDT
- In force
- 35 min
- Issued by
- NWS Norman, OK
- Hail
- 0.88 in
- Wind
- 40
County Logan County, OK
The radar
The Norman radar (KTLX), 80 km from the middle of the area, began a volume at 03:14 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Norman, OK (KOUN), launched 00:00Z, 3.2 hours before the alert went out and 92 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 3755 J/kg
- Mixed-layer CIN
- -20 J/kg
- Mixed-layer LCL
- 1086 m above ground
- 0-6 km bulk shear
- 31 kt
- 0-1 km storm-relative helicity
- 62 m²/s²
- 0-3 km storm-relative helicity
- 98 m²/s²
- Significant tornado parameter
- 1.0
- Supercell composite
- 6.5
The text
As transmitted.
385
WWUS84 KOUN 130310
SPSOUN
Special Weather Statement
National Weather Service Norman OK
1010 PM CDT Fri May 12 2023
OKZ019-020-130345-
Payne OK-Logan OK-
1010 PM CDT Fri May 12 2023
...A strong thunderstorm will impact portions of northern Logan and
southwestern Payne Counties through 1045 PM CDT...
At 1010 PM CDT, Doppler radar was tracking a strong thunderstorm over
Crescent, moving northeast at 25 mph.
HAZARD...Wind gusts of 40 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Langston, Crescent, Cashion, Cedar Valley, Mulhall, Cimarron City,
and Orlando.
This includes Interstate 35 between mile markers 160 and 177.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3616 9733 3595 9726 3582 9767 3600 9768
3616 9746
TIME...MOT...LOC 0310Z 237DEG 22KT 3596 9758
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...40 MPH
$$
MahaleWhat forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Norman, OK wrote its last area forecast discussion before this special weather statement went out at May 12, 6:20 PM CDT, 3 hours 50 minutes earlier.
Area forecast discussion, May 12, 6:20 PM CDT, 3 hours 50 minutes before
Area Forecast Discussion National Weather Service Norman OK 620 PM CDT Fri May 12 2023 ...New AVIATION... .SHORT TERM... (This evening through Saturday) Issued at 1254 PM CDT Fri May 12 2023 There is a strong chance that the most impactful hydrologic event of the spring gets going tonight and lasts through the rest of the weekend. Flooding concerns will begin across central and southeastern Oklahoma this evening before shifting to western north Texas and southwest Oklahoma by tomorrow afternoon. Convection will be in an upscale phase as the short term period begins tonight south and east of I-44. The severe threat should diminish after dark as surface-based capping increases. However, the threat for thunderstorms and heavy rain will continue into the overnight period, shifting slowly as cold pool propagation drives the MCS southeastward. Another round of storms is expected to develop across the Texas Hill Country tonight and grow upscale into an MCS. This round of storms may clip our western north Texas counties, but it is more likely that the stratiform region will trail over that area toward daybreak with several hours of steady to moderate rain. Although it is always a fool's game to predict MCS decay, the region of storms should either decay or depart our area by daybreak tomorrow with a brief lull in the action. A cutoff low will begin to approach from the south-southwest tomorrow as the long-awaited STJ influence arrives. 500 mb flow will increase to about 35 knots and PWATS will increase to about 1.5 to 1.7 inches, at or exceeding the daily maximum climatology for the region for mid-May. The synoptic pattern and extreme moisture would suggest highly efficient rainfall process with 2+ inches per hour possible within thunderstorms. Those storms should develop along and south of a warm front that will return slowly northward across the area in advance of a weak surface low along the Caprock. Deep-layer shear will only be in the range of 25 knots, but all of that shear will be contained within the lowest 2 kilometers. That, combined with extremely humid boundary layers, will promote an environment favorable for tropical- type miniature supercells, with very high low-level instability potentially favoring the threat of short-lived, weak tornadoes. Storm chances will be greatest near the surface low across southwest and west central Oklahoma. Meister && .LONG TERM... (Saturday night through next Thursday) Issued at 1254 PM CDT Fri May 12 2023 The low pressure will begin to occlude and weaken as it lifts tomorrow night, but the warm front will likely make it up to the Oklahoma/Kansas border by daybreak Sunday. The threat for warm sector convection and flooding will continue area-wide, especially near the OK/TX panhandle border. Medium-range guidance depicts another impulse from the southern stream ejecting due north out of central Texas into our area Sunday afternoon. The NAM shows a stronger frontal intrusion into our northern forecast area Sunday afternoon, which may be the trigger for yet another round of showers and thunderstorms. By this point, saturated soils should be prevalent across much of the area, with flash flood guidance dropping to the point where hydro concerns may continue. While instability will not be as strong as it is today, 1,500 J/kg of CAPE will continue to promote redevelopment. The front will begin to drift south again on Monday, with residual storm chances along and southeast of I-44 once more. After that, a dominant surface high across the central Plains should keep moisture down for the next several days, although low storm chances will continue. Highs will be below average for much of the long term period. Meister && .AVIATION... (00Z TAFS) Issued at 612 PM CDT Fri May 12 2023 Thunderstorms are ongoing over PNC at the moment, while others are just west of SWO, OKC, OUN, and SPS. While they are struggling to grow upscale like anticipated, it is still possible that a line of storms moves south and east across these sites early tonight with large hail and gusty winds. Another wave of showers and thunderstorms will pass across the western half of Oklahoma and western north Texas tomorrow afternoon and evening in advance of a surface low. Ceilings in that area will briefly drop to MVFR, and potentially IFR in western north Texas. Meister && .PRELIMINARY POINT TEMPS/POPS... Oklahoma City OK 63 78 63 76 / 40 70 70 80 Hobart OK 63 76 61 76 / 60 90 80 80 Wichita Falls TX 65 76 63 77 / 70 90 70 70 Gage OK 58 80 58 75 / 20 40 80 80 Ponca City OK 62 84 63 80 / 20 30 60 80 Durant OK 67 83 65 82 / 50 70 50 50 && .OUN WATCHES/WARNINGS/ADVISORIES... OK...Flood Watch through Sunday evening for OKZ021>048-050>052. TX...Flood Watch through Sunday evening for TXZ083>090. && SHORT TERM...04 LONG TERM....04 AVIATION...04
Hazardous weather outlook, May 12, 1:09 PM CDT, 9 hours 1 minute before
Hazardous Weather Outlook National Weather Service Norman OK 109 PM CDT Fri May 12 2023 OKZ004>048-050>052-TXZ083>090-131815- Harper-Woods-Alfalfa-Grant-Kay-Ellis-Woodward-Major-Garfield- Noble-Roger Mills-Dewey-Custer-Blaine-Kingfisher-Logan-Payne- Beckham-Washita-Caddo-Canadian-Oklahoma-Lincoln-Grady-McClain- Cleveland-Pottawatomie-Seminole-Hughes-Harmon-Greer-Kiowa-Jackson- Tillman-Comanche-Stephens-Garvin-Murray-Pontotoc-Coal-Cotton- Jefferson-Carter-Johnston-Atoka-Love-Marshall-Bryan-Hardeman- Foard-Wilbarger-Wichita-Knox-Baylor-Archer-Clay- 109 PM CDT Fri May 12 2023 This hazardous weather outlook is for portions of northern... western...central...and southern Oklahoma...and western north Texas. .DAY ONE...Today and Tonight... .Thunderstorms... Thunderstorms are expected this afternoon and evening. Initial development will likely be in central and southwest Oklahoma, with a risk of large hail and damaging winds. Storms will grow into a line as they move southeastward into southeast Oklahoma, with damaging winds becoming the primary risk. .Heavy Rain... Slow moving thunderstorms this afternoon into the early evening may lead to areas of flash flooding. A flood watch is in effect for western north Texas and the southern half of Oklahoma. .DAYS TWO THROUGH SEVEN...Saturday through Thursday... .Thunderstorms... Thunderstorms will be possible every day from Saturday through Thursday. On Saturday, a few strong to severe storms will be possible with damaging winds and large hail the hazards. Flooding will be a concern as well Saturday and Sunday, especially across western north Texas and the southern half of Oklahoma. .Heavy Rain... A flood watch is in effect across western north Texas and the southern half of Oklahoma for Saturday and Sunday. Get graphics and more details at weather.gov/norman...and follow our weather forecast office on Twitter and Facebook.
In the hours before
Local storm report, May 12, 8:34 PM CDT, 1 hour 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
834 PM CDT FRI MAY 12 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0807 PM TORNADO 3 SW TONKAWA 36.65N 97.35W
05/12/2023 KAY OK BROADCAST MEDIA
VIA TWITTER/NWSCHAT.
&&
JHSpecial weather statement, May 12, 9:30 PM CDT, 40 minutes before
Special Weather Statement
National Weather Service Norman OK
930 PM CDT Fri May 12 2023
OKZ018-019-130300-
Kingfisher OK-Logan OK-
930 PM CDT Fri May 12 2023
...A strong thunderstorm will impact portions of east central
Kingfisher and northwestern Logan Counties through 1000 PM CDT...
At 930 PM CDT, Doppler radar was tracking a strong thunderstorm 5
miles west of Cimarron City, moving northeast at 25 mph.
HAZARD...Wind gusts up to 50 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Crescent, Cedar Valley, and Cimarron City.
This includes Interstate 35 near mile marker 160.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3580 9775 3588 9781 3609 9756 3591 9739
TIME...MOT...LOC 0230Z 234DEG 20KT 3590 9769
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH
MDUSpecial weather statement, May 12, 9:48 PM CDT, 22 minutes before
Special Weather Statement
National Weather Service Norman OK
948 PM CDT Fri May 12 2023
OKZ012-013-019-020-130330-
Garfield OK-Payne OK-Logan OK-Noble OK-
948 PM CDT Fri May 12 2023
...A strong thunderstorm will impact portions of southwestern Noble,
northwestern Logan, west central Payne and southeastern Garfield
Counties through 1030 PM CDT...
At 948 PM CDT, Doppler radar was tracking a strong thunderstorm 5
miles west of Mulhall, moving northeast at 10 mph.
HAZARD...Nickel size hail.
SOURCE...Radar indicated.
IMPACT...Minor damage to outdoor objects is possible.
Locations impacted include...
Mulhall, Orlando, and Lake Carl Blackwell.
This includes Interstate 35 between mile markers 169 and 179.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 3593 9746 3604 9763 3624 9751 3621 9735
3612 9724
TIME...MOT...LOC 0248Z 214DEG 9KT 3606 9750
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...<30 MPH
MahaleLocal storm report, May 12, 9:52 PM CDT, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
952 PM CDT FRI MAY 12 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0744 PM TSTM WND GST 2 SE TRUSCOTT 33.73N 99.79W
05/12/2023 M60 MPH KNOX TX MESONET
HEAT BURST.
&&
MADSpecial weather statement, May 12, 9:59 PM CDT, 11 minutes before
Special Weather Statement
National Weather Service Norman OK
959 PM CDT Fri May 12 2023
TXZ089-090-130330-
Clay TX-Archer TX-
959 PM CDT Fri May 12 2023
...Strong thunderstorms will impact portions of southern Clay and
eastern Archer Counties through 1030 PM CDT...
At 958 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Jolly to near Bryson. Movement was east at
15 mph.
HAZARD...Wind gusts of 50 to 55 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Henrietta, Scotland, Windthorst, Bellevue, Lake Arrowhead, Bluegrove,
Newport, Lakeside City, Joy, Vashti, and Shannon.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3383 9853 3384 9798 3347 9798 3347 9842
3340 9842 3340 9860
TIME...MOT...LOC 0258Z 270DEG 13KT 3383 9835 3318 9838
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...55 MPH
MDUSpecial weather statement, May 12, 10:10 PM CDT, 0 minutes before
Special Weather Statement
National Weather Service Norman OK
1010 PM CDT Fri May 12 2023
OKZ019-020-130345-
Payne OK-Logan OK-
1010 PM CDT Fri May 12 2023
...A strong thunderstorm will impact portions of northern Logan and
southwestern Payne Counties through 1045 PM CDT...
At 1010 PM CDT, Doppler radar was tracking a strong thunderstorm over
Crescent, moving northeast at 25 mph.
HAZARD...Wind gusts of 40 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Langston, Crescent, Cashion, Cedar Valley, Mulhall, Cimarron City,
and Orlando.
This includes Interstate 35 between mile markers 160 and 177.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3616 9733 3595 9726 3582 9767 3600 9768
3616 9746
TIME...MOT...LOC 0310Z 237DEG 22KT 3596 9758
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...40 MPH
MahaleThe office that day
Everything else NWS Norman, OK issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 12, 7:02 PM CDT | Special Weather Statement | OUN | Kay | 28 min |
| May 12, 7:11 PM CDT | Severe Thunderstorm Warning | OUN | Kay | 49 min |
| May 12, 7:38 PM CDT | Areal Flood Advisory | OUN | Kay | 3 hr |
| May 12, 7:55 PM CDT | Severe Thunderstorm Warning | OUN | Kay, Noble | 50 min |
| May 12, 8:07 PM CDT | Tornado Warning | OUN | Kay, Noble | 23 min |
| May 12, 8:08 PM CDT | Areal Flood Advisory | OUN | Kay | 3 hr |
| May 12, 8:16 PM CDT | Tornado Warning | OUN | Kay, Noble | 29 min |
| May 12, 8:25 PM CDT | Tornado Warning | OUN | Kay, Noble | 35 min |
| May 12, 8:29 PM CDT | Severe Thunderstorm Warning | OUN | Kay | 22 min |
| May 12, 8:57 PM CDT | Tornado Warning | OUN | Kay, Noble | 19 min |
| May 12, 9:17 PM CDT | Severe Thunderstorm Warning | OUN | Kay, Noble | 43 min |
| May 12, 9:30 PM CDT | Special Weather Statement | OUN | Logan | 30 min |
| May 12, 9:48 PM CDT | Special Weather Statement | OUN | Logan | 42 min |
| May 12, 10:00 PM CDT | Severe Thunderstorm Warning | OUN | Noble | 15 min |
| May 12, 10:15 PM CDT | Special Weather Statement | OUN | Logan | 30 min |
| May 12, 10:23 PM CDT | Severe Thunderstorm Warning | OUN | Kingfisher, Logan, Noble, Payne | 52 min |
| May 12, 10:26 PM CDT | Special Weather Statement | OUN | Blaine | 34 min |
| May 12, 11:03 PM CDT | Areal Flood Advisory | OUN | Logan, Payne | 3 hr |
| May 12, 11:07 PM CDT | Severe Thunderstorm Warning | OUN | Kingfisher, Logan, Payne | 38 min |
| May 12, 11:14 PM CDT | Special Weather Statement | OUN | Washita | 31 min |
| May 12, 11:16 PM CDT | Special Weather Statement | OUN | Payne | 29 min |
| May 12, 11:24 PM CDT | Special Weather Statement | OUN | Blaine | 36 min |
| May 12, 11:39 PM CDT | Severe Thunderstorm Warning | OUN | Blaine, Caddo, Canadian, Kingfisher, Logan, Oklahoma | 66 min |
| May 12, 11:41 PM CDT | Special Weather Statement | OUN | Kay | 49 min |
| May 12, 11:51 PM CDT | Special Weather Statement | OUN | Washita | 39 min |
| May 12, 11:57 PM CDT | Areal Flood Advisory | OUN | Kingfisher | 3 hr |
| May 13, 12:04 AM CDT | Special Weather Statement | OUN | Payne | 41 min |
| May 13, 12:08 AM CDT | Special Weather Statement | OUN | Blaine, Kingfisher | 52 min |
| May 13, 12:14 AM CDT | Flash Flood Warning | OUN | Kingfisher, Logan, Payne | 3 hr |
| May 13, 12:32 AM CDT | Special Weather Statement | OUN | Custer | 28 min |
| May 13, 12:35 AM CDT | Areal Flood Advisory | OUN | Lincoln, Logan, Payne | 3 hr |
| May 13, 12:44 AM CDT | Special Weather Statement | OUN | Canadian, Lincoln, Logan, Payne | 31 min |
| May 13, 12:56 AM CDT | Areal Flood Advisory | OUN | Blaine, Canadian | 3 hr |
| May 13, 12:57 AM CDT | Special Weather Statement | OUN | Custer | 33 min |
| May 13, 1:24 AM CDT | Special Weather Statement | OUN | Canadian, Lincoln, Logan, Oklahoma | 51 min |
| May 13, 1:36 AM CDT | Flash Flood Warning | OUN | Blaine, Canadian, Kingfisher | 3 hr |
| May 13, 2:23 AM CDT | Special Weather Statement | OUN | Grady | 37 min |
| May 13, 2:27 AM CDT | Special Weather Statement | OUN | Garvin | 33 min |
| May 13, 2:59 AM CDT | Special Weather Statement | OUN | McClain | 31 min |
| May 13, 3:10 AM CDT | Special Weather Statement | OUN | Garvin | 35 min |
| May 13, 3:44 AM CDT | Special Weather Statement | OUN | Pontotoc | 31 min |
| May 13, 2:00 PM CDT | Special Weather Statement | OUN | Stephens | 30 min |
| May 13, 2:29 PM CDT | Special Weather Statement | OUN | Grady | 46 min |
| May 13, 2:55 PM CDT | Severe Thunderstorm Warning | OUN | Caddo, Grady | 50 min |
| May 13, 3:19 PM CDT | Special Weather Statement | OUN | Cotton | 41 min |
| May 13, 3:33 PM CDT | Areal Flood Advisory | OUN | Grady | 117 min |
| May 13, 3:38 PM CDT | Severe Thunderstorm Warning | OUN | Canadian, Grady | 52 min |
| May 13, 4:16 PM CDT | Severe Thunderstorm Warning | OUN | Canadian, Oklahoma | 44 min |
| May 13, 4:43 PM CDT | Special Weather Statement | OUN | Cleveland | 32 min |
| May 13, 4:46 PM CDT | Special Weather Statement | OUN | Seminole | 29 min |
| May 13, 4:51 PM CDT | Severe Thunderstorm Warning | OUN | Canadian, Kingfisher, Logan, Oklahoma | 39 min |
| May 13, 5:02 PM CDT | Special Weather Statement | OUN | Lincoln | 28 min |
| May 13, 5:04 PM CDT | Special Weather Statement | OUN | Pontotoc | 26 min |
| May 13, 5:05 PM CDT | Severe Thunderstorm Warning | OUN | Cleveland, Oklahoma | 40 min |
| May 13, 5:21 PM CDT | Areal Flood Advisory | OUN | Logan, Oklahoma | 3 hr |
| May 13, 5:24 PM CDT | Severe Thunderstorm Warning | OUN | Logan, Oklahoma | 36 min |
| May 13, 5:28 PM CDT | Special Weather Statement | OUN | Pottawatomie | 32 min |
| May 13, 5:31 PM CDT | Special Weather Statement | OUN | Lincoln | 29 min |
| May 13, 6:05 PM CDT | Special Weather Statement | OUN | Lincoln, Logan | 55 min |
| May 13, 6:18 PM CDT | Special Weather Statement | OUN | Pottawatomie | 27 min |
| May 13, 6:35 PM CDT | Special Weather Statement | OUN | Payne | 25 min |
| May 13, 6:54 PM CDT | Severe Thunderstorm Warning | OUN | Payne | 51 min |
| May 12, 7:07 PM CDT | Severe Thunderstorm Warning | OUN | Archer, Baylor, Wichita, Wilbarger | 38 min |
| May 12, 7:44 PM CDT | Severe Thunderstorm Warning | OUN | Archer, Baylor, Clay | 46 min |
| May 12, 8:17 PM CDT | Areal Flood Advisory | OUN | Archer, Baylor | 3 hr |
| May 12, 8:22 PM CDT | Special Weather Statement | OUN | Wichita | 23 min |
| May 12, 8:29 PM CDT | Areal Flood Advisory | OUN | Archer | 3 hr |
| May 12, 8:29 PM CDT | Severe Thunderstorm Warning | OUN | Archer, Baylor, Clay | 46 min |
| May 12, 8:34 PM CDT | Severe Thunderstorm Warning | OUN | Archer, Wichita | 41 min |
| May 12, 8:40 PM CDT | Areal Flood Advisory | OUN | Wichita | 3 hr |
| May 12, 9:14 PM CDT | Severe Thunderstorm Warning | OUN | Archer, Clay, Wichita | 46 min |
| May 12, 9:59 PM CDT | Special Weather Statement | OUN | Clay | 31 min |
| May 12, 10:05 PM CDT | Areal Flood Advisory | OUN | Archer, Clay | 3 hr |
| May 12, 10:31 PM CDT | Special Weather Statement | OUN | Clay | 29 min |
| May 12, 11:00 PM CDT | Special Weather Statement | OUN | Clay | 30 min |
Nearby
Special Weather Statements in Oklahoma, 2023Every special weather statement in 2023
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.